Wednesday, November 9, 2016

A New Treatment

Almost exactly 3 1/2 years ago I first starting noticing the itchy little blister/rashes that would come and go, my first ANA test (and second and third) was positive, I had butterfly type face redness, and lupus was suspected. I look back and think how my rheumatologist at the time--who is once again my rheumatologist--was simply being proactive in prescribing plaquenil. I didn't take it because I didn't understand "why" if I didn't have an actual dx and I was scared to start something I thought maybe I didn't need. Maybe it would have helped me, or maybe it would have affected me badly. Now I don't question him, or at least try not to lol. I trust him so much and am so thankful he is my doctor! 

I've not responded as well nor as quickly as Dr. S would have liked to see after rituxan (though I absolutely have had improvements as to my lungs!!), and the swallowing issue hasn't resolved; in fact it continues to progress. The progression is very slow, thankfully, but progressing and, I won't lie, it is a bit disturbing when water just won't go down. Other symptoms have returned as well, and while I have started having a good day or two (also I'm sure thanks to rituxan), Dr. S and I agree that I need a little more help, a "boost" of sorts.

Next week I begin another treatment called IVIG:
IVIG is a blood product derived from large pools of donated human plasma. IVIG boosts the body's immune system response, and doctors don't know the exact reasons IVIG works in some myositis patients. IVIG is usually reserved for cases resistant to other treatments, and people with inclusion-body myositis typically do not benefit from IVIG unless they have accompanying swallowing problems.--from The Myositis Association

I'm nervous but sure it will work out fine. It might be a rough week or so as it is 3 days in a row of treatments ( come see me!) and I've heard/read IVIG tends to have more side effects than rituxan. It tends to do very well for people and I do believe it will help, particularly in conjunction with rituxan, but I'm certainly concerned about side effects for myself, but especially for my kids, I feel so bad when I'm "down". What a journey this is turning out to be.